Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS Salt Lake City, UT

September 15, 2006Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 15, 2006, 8:32 PM MDT for Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2006, 8:32 PM MDT (02:32 UTC)
Expired
Sep 15, 2006, 9:00 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 106 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 160233
SVRSLC
UTC045-160300-
/O.NEW.KSLC.SV.W.0099.060916T0232Z-060916T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
832 PM MDT FRI SEP 15 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 900 PM MDT.

* AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS 
  STORM WAS LOCATED ALONG INTERSTATE 80 16 MILES WEST OF KNOLLS...OR 
  ABOUT 23 MILES EAST   OF WENDOVER...AND WAS MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KNOLLS AROUND 900 PM MDT.

MOTORISTS ALONG INTERSTATE 80 BETWEEN WENDOVER AND KNOLLS SHOULD BE 
PREPARED FOR SLICK ROADS RESULTING FROM ACCUMULATING HAIL ALONG THE 
HIGHWAY. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4084 11373 4064 11369 4067 11325 4092 11331

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 160247
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
847 PM MDT FRI SEP 15 2006

UTC045-160300-
/O.CON.KSLC.SV.W.0099.000000T0000Z-060916T0300Z/
TOOELE UT-
847 PM MDT FRI SEP 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTH CENTRAL TOOELE COUNTY...

AT 844 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES NORTHWEST OF KNOLLS...OR ABOUT 28 
MILES EAST OF WENDOVER...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF KNOLLS BY 900 PM MDT

LAT...LON 4084 11373 4064 11369 4067 11325 4092 11331

$$

SEAMAN
000 
WWUS55 KSLC 160259
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
858 PM MDT FRI SEP 15 2006

UTC045-160308-
/O.EXP.KSLC.SV.W.0099.000000T0000Z-060916T0300Z/
TOOELE UT-
858 PM MDT FRI SEP 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TOOELE COUNTY
EXPIRES AT 900 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE. HAIL TO THE SIZE OF DIMES WILL REMAIN 
POSSIBLE ACROSS NORTH CENTRAL TOOELE COUNTY NORTH OF INTERSTATE 80 
THROUGH 930 PM. 

LAT...LON 4084 11373 4064 11369 4067 11325 4092 11331

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:00 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 15, 6:00 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 PM MDT FRI SEP 15 2006

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WITH ABUNDANT MOISTURE
WILL MOVE THROUGH THE STATE THROUGH TOMORROW. HIGH PRESSURE ALOFT
WILL RETURN EARLY NEXT WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHWESTERN WYOMING AND THE NORTHERN HALF OF UTAH THIS AFTERNOON
AHEAD OF THE STRONG PACIFIC STORM SYSTEM WHICH IS ENTERING
WESTERN UTAH AT THIS TIME. THE STORMS WILL CONTINUE DEVELOP INTO
THIS EVENING...AND SOME COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS. SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR
MUCH OF UTAH.

SURFACE FRONT STRETCHES FROM THE CA/NV BORDER TO SALT LAKE CITY
TO BIG PINEY WY. THE UPPER LEVEL SUPPORT ASSOCIATED WITH THE COLD
FRONT WILL MOVE INTO NORTHERN UTAH WITHIN THE NEXT FEW
HOURS...PUSHING DOWN TO THE UT/AZ BORDER BY SATURDAY MORNING.
WINDS HAVE PICKED UP SIGNIFICANTLY ACROSS THE
STATE...PARTICULARLY IN SOUTHWESTERN UTAH WHERE A HIGH WIND
WARNING HAS BEEN ISSUED UNTIL 9 PM. WINDS ARE EXPECTED TO
DECREASE TO BELOW WARNING/ADVISORY CRITERIA AS THE FRONT PASSES
THROUGH. TEMPERATURES WILL DROP SIGNIFICANTLY BEHIND THE
FRONT...WITH 700 MB TEMPERATURES DROPPING INTO THE -4 TO -6C
RANGE IN NORTHERN UTAH. HIGH TEMPERATURES ALONG THE WASATCH FRONT
TOMORROW WILL BE 20 TO 25F COOLER THAN THEY WERE YESTERDAY...AND
HIGH TEMPERATURES 10 DEGREES COOLER WILL REACH AS FAR SOUTH AS
ST. GEORGE.

SNOW LEVELS WILL DROP TO AROUND 8000 FT OVER NORTHERN UTAH AS THE
FRONT PASSES...AND SOME HIGHER ELEVATION LOCATIONS WILL SEE 4 TO
6 INCH ACCUMULATIONS TONIGHT INTO SATURDAY MORNING. PRECIPITATION
WILL BE ALL RAIN IN THE VALLEYS...THOUGH THE BENCHES COULD SEE
RAIN MIX WITH SNOW IN HEAVIER PRECIPITATION. PRECIPITATION IN THE
VALLEYS WILL MOSTLY TAPER OFF BY MIDNIGHT WITH THE PASSAGE OF THE
FRONT...THOUGH SOME SHOWERS MAY LINGER INTO SATURDAY MORNING. GSL
TEMPERATURE FROM THE LATEST AVHRR IMAGE IS ABOUT 17C. WITH COLD
AIR MOVING INTO PLACE...THREAT EXISTS FOR LAKE EFFECT BANDING
SATURDAY MORNING. PRECIPITATION WILL STICK AROUND A BIT LONGER IN
THE MOUNTAINS...AND SOME SHOWERS COULD LINGER INTO SUNDAY
MORNING.

A WEAK RIDGE BUILDS OVER THE AREA BEGINNING SUNDAY AS THE STORM
SYSTEM EXITS THE AREA...AND THIS SHOULD STICK AROUND UNTIL
TUESDAY BEFORE THE NEXT TROUGH APPROACHES THE AREA. MODELS
INDICATE THAT THIS MAY PASS A COLD FRONT AS FAR SOUTH AS NORTHERN
UTAH ON WEDNESDAY ALONG WITH SOME PRECIPITATION...BUT IT MAY
REMAIN TOO FAR NORTH TO PRODUCE ANY SIGNIFICANT EFFECTS IN THE
CWA. THIS FAR OUT...THERE IS A GREAT DEAL OF UNCERTAINTY WITH
RESPECT TO THE SYSTEM AND SO FAR HAVE ONLY ADDED ISOLATED POPS TO
THE NORTHERN MOUNTAINS.

&&

...UPDATE TO INDICATE MVFR UNTIL 01Z AND NOT IFR...

.AVIATION...MVFR CONDITIONS POSSIBLE BETWEEN 00 AND 01Z DUE TO
PERIODS OF HEAVY RAIN AND AN ISOLATED THUNDERSTORM. THE MID LEVEL
TROUGH AXIS WILL MOVE THROUGH BY 03Z BUT THE COLD POCKET AT UPPER
LEVELS WILL NOT MOVE THROUGH UNTIL LATE SATURDAY MORNING. THEREFORE
THE THREAT OF SHOWERS WILL CONTINUE DUE TO POSSIBLE LAKE EFFECT OFF
OF THE GREAT SALT LAKE. THERE IS ABOUT A 40 PERCENT POSSIBILITY OF
SHOWERS AFFECTING THE AIRPORT THROUGH SATURDAY MORNING.

&&

.FIRE WEATHER...STRONG WINDS ARE OCCURRING OVER MUCH OF THE
FORECAST AREA...WITH SEVERE FIRE WEATHER CONDITIONS BEING REPORTED
IN PARTS OF EXTREME SOUTHWEST UTAH. RED FLAG WARNING REMAINS IN
EFFECT UNTIL MIDNIGHT IN THE VICINITY OF UTAHS DIXIE. BEHIND THE
COLD FRONT...RELATIVE HUMIDITIES WILL RISE ABOVE CRITICAL LEVELS
AS WINDS SHIFT TO THE NORTH AND DECREASES.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WARNING UNTIL 9 PM FRIDAY FOR UTZ016-UTZ017-UTZ019.

     RED FLAG WARNING UNTIL MIDNIGHT SATURDAY FOR UTZ439.

     SEVERE THUNDERSTORM WATCH UNTIL 8 PM FRIDAY FOR UTZ003-UTZ004-
     UTZ006-UTZ008-UTZ009>015-UTZ017-UTZ018-UTZ021.

     SNOW ADVISORY UNTIL 6 AM SATURDAY FOR UTZ007>009.

     WIND ADVISORY UNTIL 10 PM FRIDAY FOR UTZ013>015-UTZ018-
     UTZ020-UTZ021.

WY...NONE.

&&

PUBLIC/FIRE WX...TRAPHAGAN/HALL
AVIATION...STRUTHWOLF
Hazardous weather outlook, Sep 15, 11:27 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1127 AM MDT FRI SEP 15 2006

UTZ001>006-010>012-WYZ021-161730-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SOUTHWEST WYOMING-
1127 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD AIRMASS ASSOCIATED WITH A PACIFIC STORM
SYSTEM WILL MOVE OVER THE AREA LATER THIS AFTERNOON. WINDS WILL
INCREASE LATE THIS MORNING AND BRING BREEZY TO WINDY CONDITIONS TO
THE AREA AHEAD OF A COLD FRONT. A MOIST AIRMASS WILL CONTINUE TO
MOVE OVER THE AREA BRINGING ADDITIONAL PRECIPITATION TO THE AREA THIS
AFTERNOON AND TONIGHT. THE NORTHERN MOUNTAINS OF UTAH WILL ALSO SEE
ITS FIRST SNOWFALL OF THE SEASON TONIGHT. RAIN MAY MIX WITH SNOW DOWN
TO 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD PRECIPITATION WILL CONTINUE OVER THE AREA THROUGH EARLY
SATURDAY. MUCH COLDER TEMPERATURES WILL SPREAD ACROSS ALL OF
NORTHERN UTAH AND SOUTHWEST WYOMING FOR SATURDAY. PARTIAL CLEARING
SATURDAY NIGHT COULD BRING AREAS OF FROST ON SUNDAY MORNING.

DRIER AND MILDER CONDITIONS WILL RETURN FOR THE EARLY PART OF NEXT
WEEK. ADDITIONAL PRECIPITATION AND COOLER TEMPERATURES COULD
AFFECT THE AREA AGAIN FOR THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ007>009-161730-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
1127 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD AIRMASS ASSOCIATED WITH A PACIFIC STORM
SYSTEM WILL MOVE OVER THE AREA LATER THIS AFTERNOON AND BRING THE
FIRST SNOWFALL OF THE SEASON TO THE NORTHERN MOUNTAINS. WINDS WILL
INCREASE LATE THIS MORNING AND BRING BREEZY TO WINDY CONDITIONS TO
THE AREA AHEAD OF A COLD FRONT. A MOIST AIRMASS WILL CONTINUE TO
MOVE OVER THE AREA BRINGING ADDITIONAL PRECIPITATION TO THE AREA
THIS AFTERNOON AND TONIGHT. TOTAL SNOWFALL ACCUMULATIONS WILL
GENERALLY BE 2 TO 6 INCHES IN MOST AREAS...BUT LOCALLY HIGHER
AMOUNTS CAN BE EXPECTED ESPECIALLY ON THE WESTERN-FACING SLOPES.
RAIN MAY MIX WITH SNOW DOWN 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD PRECIPITATION WILL CONTINUE OVER THE AREA THROUGH EARLY
SATURDAY. MUCH COLDER TEMPERATURES WILL SPREAD ACROSS ALL OF
NORTHERN UTAH FOR SATURDAY. PARTIAL CLEARING SATURDAY NIGHT COULD
BRING AREAS OF FROST ON SUNDAY MORNING.

DRIER AND MILDER CONDITIONS WILL RETURN FOR THE EARLY PART OF NEXT
WEEK. ADDITIONAL PRECIPITATION AND COOLER TEMPERATURES COULD
AFFECT THE AREA AGAIN FOR THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013>021-161730-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
1127 AM MDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH
AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY COLD AIRMASS ASSOCIATED WITH A PACIFIC STORM
SYSTEM WILL MOVE OVER THE AREA LATER THIS AFTERNOON. WINDS WILL
INCREASE LATE THIS MORNING AND BRING WINDY CONDITIONS TO THE AREA
AHEAD OF A COLD FRONT. SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP OVER THE VALLEYS TODAY WITH
SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH
DEVELOPING LATE THIS MORNING. ALSO...THE NORTHERN MOUNTAINS OF
UTAH WILL SEE ITS FIRST SNOWFALL OF THE SEASON TONIGHT AS WELL
WITH RAIN AND SNOW MIXING DOWN TO 6000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL SWEEP SOUTH ACROSS SOUTHERN UTAH SATURDAY.
COLDER TEMPERATURES WILL FOLLOW THE FRONT SOUTH...ALONG WITH
SPOTTY SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

In the hours before

Local storm report, Sep 15, 4:11 PM MDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 NW PRICE              39.63N 110.84W
09/15/2006  E0.75 INCH       CARBON             UT   TRAINED SPOTTER

&&

RGRAHAM
Local storm report, Sep 15, 4:56 PM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             MYTON                   40.19N 110.06W
09/15/2006  E0.75 INCH       DUCHESNE           UT   PUBLIC

&&

RGRAHAM
Local storm report, Sep 15, 5:26 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 E PRICE               39.60N 110.73W
09/15/2006  E1.50 INCH       CARBON             UT   LAW ENFORCEMENT

0255 PM     HAIL             PRICE                   39.60N 110.80W
09/15/2006  E1.25 INCH       CARBON             UT   PUBLIC

&&

RGRAHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:30 AM MDTWinter Storm WarningSLC6 hr
Sep 16, 7:30 AM MDTFreeze WatchSLC5 hr
Sep 16, 12:15 PM MDTFreeze WarningSLC21 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.